Alert archive / Kansas / Flash Flood Warnings in 2007
Flash Flood Warning 16, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Mar 30, 2007, 11:03 PM CDT for 5 counties in Kansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 30, 2007, 11:03 PM CDT (04:03 UTC)
- Expired
- Mar 31, 2007, 3:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Douglas County, KS, Jefferson County, KS, Pottawatomie County, KS, Shawnee County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 39 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 11:08 PM CDT | FLASH FLOOD | Topeka, KS | COUPLE CARS STALLED IN WATER AT 200TH BLOCK SE GOLDEN IN TOPEKA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.1 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 312 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 786 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 310406
FFWTOP
KSC045-085-087-149-177-197-310800-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1103 PM CDT FRI MAR 30 2007
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS...
SHAWNEE COUNTY IN EAST CENTRAL KANSAS...
NORTHEASTERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS...
SOUTHERN JACKSON COUNTY IN NORTHEAST KANSAS...
JEFFERSON COUNTY IN NORTHEAST KANSAS...
EASTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS...
* UNTIL 300 AM CDT
* AT 1058 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATE
VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA. ONE TO TWO
INCHES OF RAIN HAS FALLEN THIS EVENING AND AN ADDITIONAL INCH OF
RAIN IS POSSIBLE.
* LOCATIONS IMPACTED INCLUDE...
TOPEKA...
PERRY...
MCLOUTH...
MAYETTA...
MAPLE HILL...
LAWRENCE...
HOYT...
GRANTVILLE...
DELIA...
CLINTON LAKE...
CLINTON...
AUBURN...
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 166 AND 206.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 338 AND 355.
RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3888 9516 3886 9609 3907 9612 3926 9618
3949 9622 3940 9518
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Mar 30, 3:40 PM CDT, 7 hours 23 minutes earlier.
Area forecast discussion, Mar 30, 3:40 PM CDT, 7 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 340 PM CDT FRI MAR 30 2007 .DISCUSSION... PRIMARY SHORT TERM FORECAST CONCERN IS FLASH FLOOD POTENTIAL ACROSS THE FORECAST AREA. DEEP CLOSED LOW CENTERED OVER CENTRAL COLORADO CONTINUES TO ROTATE PER WV IMAGERY THIS AFTERNOON. LARGE PIECE OF SHORTWAVE ENERGY EJECTING NORTHEASTWARD ON THE SOUTHEAST SIDE OF THE LOW. SHOWERS AND THUNDERSTORMS DEVELOPED ALONG A SURFACE FRONT LYING ACROSS THE SOUTHEAST CORNER OF KANSAS DURING THE MID AFTERNOON...AND WERE PUSHING NORTH. MAIN PRECIP AREA WAS JUST SOUTH OF THE KANSAS OKLAHOMA BORDER...AND WILL CONTINUE TO PUSH NORTH THROUGHOUT THE EVENING HOURS. NAM AND GFS QUITE DIFFERENT IN TIMING AND PLACEMENT OF ENERGY AND PRECIPITATION AS THE CLOSED LOW ROTATES OVER THE CENTRAL PLAINS. GFS IS QUICK TO USHER THE LOW INTO WESTERN IOWA BY 00ZSUN ...WHILE NAM ALLOWS THE LOW TO MEANDER OVER NORTHEAST KANSAS THROUGH 06ZSUN. DRY SLOT PLACEMENT IN EACH CASE ALSO PROBLEMATIC...GFS MORE BROAD IN ITS PLACEMENT AND FURTHER EAST. ATTEMPTED TO COMPROMISE BETWEEN THE TWO SOLUTIONS...RESULTING IN MEDIOCRE FORECAST CONFIDENCE. UPPER LEVEL JET WILL SWING AROUND THE SOUTH SIDE OF THE LOW...AND PROVIDE ENHANCED LIFT OVER THE FA. SURFACE FRONT/SHORTWAVE SET THE STAGE FOR SIGNIFICANT PRECIPITATION ACCUMULATION ACROSS NE KANSAS OVERNIGHT...BEGINNING PRIMARILY AFTER 00Z. DUE TO COMBINATION OF GOOD SYNOPTIC SET-UP AND PWS OVER 1 INCH...OPTED TO CONTINUE THE FLASH FLOOD WATCH. EXPECT UP TO 2 INCHES OF RAIN WILL FALL BY EARLY SATURDAY AFTERNOON...WITH RAINFALL ENDING ACROSS EAST CENTRAL KANSAS EARLY SATURDAY MORNING AS THE DRY SLOT PUNCHES IN...AND BY EVENING IN THE NORTH CENTRAL PART OF THE STATE WHERE LINGERING WRAP AROUND IS EXPECTED. PROBLEMS COULD ARISE TOMORROW IF THE CWA SEES CLEARING DURING THE EARLY AFTERNOON. SHOWERS AND THUNDERSTORMS MAY FIRE ALONG THE LINGERING SURFACE BOUNDARY...AND OUT AHEAD OF THE UPPER LOW AS IT ROTATES NORTHEASTWARD. COLD AIRMASS ALOFT MAY ALLOW FOR SOME LOW TOPPED CONVECTION...AND POSSIBLY SOME HAIL. GUSTY WINDS ALSO POSE ANOTHER HAZARD ON THE BACKSIDE OF THE LOW. DIDNT PLACE WIND GUSTS IN THE LOCAL TAFS...BUT PRESSURE GRADIENT COULD COULD ALLOW FOR SUSTAINED 15 TO 20 MPH WINDS...WITH 25 TO 30MPH GUSTS. ALL IN ALL...RAIN WILL OVERSPREAD THE REGION TONIGHT...AND CONTINUE THROUGH AT LEAST 12Z SATURDAY MORNING DROPPING 1 TO 2 INCHES AREAWIDE. PRECIPITATION WRAPPING AROUND THE UPPER LOW CENTERED OVER WESTERN IOWA BY 00Z SUNDAY WILL MAINLY AFFECT THE FAR NORTHERN COUNTIES OF THE CWA NEAR THE NEBRASKA BORDER. AS THE SYSTEM LIFTS TO THE EAST WILL ONLY KEEP POPS IN FOR THE EVENING HOURS THEN KEEP CLOUDS ACROSS MOST OF THE AREA THROUGH THE NIGHT. LOWS SUNDAY MORNING WILL COOL INTO THE LOW TO MID 40S. ON SUNDAY WESTERLY COMPONENT TO THE WINDS SURFACE AND ALOFT WILL GIVE SOME DOWNSLOPE EFFECT ALONG WITH WARM ADVECTION IN THE LOW TO MID LEVELS WILL KEEP HIGHS NEAR THE 70 DEGREE MARK. NEXT SYSTEM TO DEL WITH IS THE TROUGH FORECAST TO MOVE THROUGH THE CENTRAL PLAINS MONDAY NIGHT AND TUESDAY. TIMING OF THE ECMWF FROM THE SHORT TERM MODELS HAS BEEN CONSISTENT WITH THE PASSAGE OF THE TROUGH AND SURFACE COLD FRONT AND THIS MORNINGS 12Z RUN OF THE GFS IS FAIRLY SIMILAR. THE CWA WILL BE SOUTH OF THE WARM FRONT ON MONDAY WITH 850 MB TEMPS IN THE 16 TO 18 DEGREE RANGE AND SOUNDINGS SUGGEST THAT WE SHOULD MIX OUT TO AT LEAST 850 MB OR 825 MB SO BUMPED UP TEMPS A BIT INTO THE MID AND UPPER 70S. COLD FRONT WILL MOVE ACROSS THE CWA OVERNIGHT MONDAY AND SHOULD BE LOCATED ACROSS SOUTHEAST KANSAS BY TUESDAY MORNING. HAVE LEFT SOME SMALL POPS ACROSS EAST CENTRAL KANSAS TUESDAY. COLD ADVECTION ON WEDNESDAY BEHIND THE TUESDAYS SYSTEM WILL SEND TEMPERATURES INTO THE MID AND UPPER 30S WEDNESDAY MORNING THEN ONLY INTO THE MID AND UPPER 50S FOR HIGHS. REST OF THE WEEK LOOKING COOL WITH NORTHWEST FLOW AND SURFACE RIDGE ACROSS CENTRAL AND EASTERN KANSAS. NEAR THE END OF THE WEEK ON FRIDAY A WAVE MOVES OVER THE RIDGE IN THE ROCKIES INTO THE PLAINS. UPSLOPE FLOW WILL KEEP BEST PRECIPITATION CHANCES CONFINED THE THE HIGH PLAINS SO WILL KEEP THE FORECAST DRY. && .TOP WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH CONTINUES FOR ENTIRE CWA THIS EVENING THROUGH SATURDAY AFTERNOON. &&
Hazardous weather outlook, Mar 30, 8:22 PM CDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 822 PM CDT FRI MAR 30 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-010130- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 822 PM CDT FRI MAR 30 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL CONTINUE TO OVERSPREAD ACROSS THE AREA TONIGHT THROUGH SATURDAY MORNING. WITH FAVORABLE LOW LEVEL SHEAR IN PLACE...A FEW OF THESE STORMS COULD ROTATE WITH THE POTENTIAL FOR A COUPLE BRIEF TORNADOES. LARGE HAIL UP TO QUARTER SIZE MAY ALSO ACCOMPANY THE STRONGEST ACTIVITY. IN ADDITION...WITH THE GROUND AT OR NEAR SATURATION IN SOME SPOTS...ADDITIONAL HEAVY RAINFALL COULD LEAD TO FLASH FLOODING. A FLASH FLOOD WATCH HAS BEEN POSTED FOR NORTHEAST...EAST CENTRAL AND PORTIONS OF NORTH CENTRAL KANSAS FOR TONIGHT THROUGH LATE SATURDAY MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA ON SATURDAY. STORMS ACROSS THE NORTH CENTRAL PART OF THE STATE MAY CONTINUE TO DROP HEAVY RAIN ACROSS THE AREA. FURTHER EAST...STORMS THAT DO DEVELOP HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN AS WELL AS SMALL HAIL DURING THE EARLY AFTERNOON. THUNDERSTORM CHANCES RETURN TO THE AREA MONDAY NIGHT...LINGERING ACROSS PORTIONS OF EAST CENTRAL KANSAS DURING THE DAY TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT AND ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA. BLAIR
In the hours before
Special weather statement, Mar 30, 8:00 PM CDT, 3 hours 3 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 800 PM CDT FRI MAR 30 2007 KSZ054-055-310115- LYON-OSAGE- 800 PM CDT FRI MAR 30 2007 THROUGH 830 PM...A STRONG THUNDERSTORM WILL MOVE NORTHWEST AT 40 MPH ACROSS PORTIONS OF OSAGE COUNTY INTO NORTHEAST LYON COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE LYNDON...OSAGE CITY AND BURLINGAME. A TORNADO WATCH IS ALSO IN EFFECT.
Special weather statement, Mar 30, 8:31 PM CDT, 2 hours 32 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 831 PM CDT FRI MAR 30 2007 KSZ056-310145- FRANKLIN- 831 PM CDT FRI MAR 30 2007 THROUGH 9 PM CDT...A THUNDERSTORM WILL MOVE NORTH AT 20 MPH ACROSS EXTREME EAST CENTRAL AND EXTREME NORTHEAST FRANKLIN COUNTY FROM NEAR RANTOUL TO WELLSVILLE. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE WELLSVILLE. THIS INCLUDES INTERSTATE 35 FROM MILE MARKERS 195 TO 198. A TORNADO WATCH IS ALSO IN EFFECT.
Local storm report, Mar 30, 9:46 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
946 PM CDT FRI MAR 30 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM TSTM WND DMG 5 NE COUNCIL GROVE 38.71N 96.43W
03/30/2007 MORRIS KS TRAINED SPOTTER
DAMAGE TO A FARMSTEAD.
&&Local storm report, Mar 30, 10:21 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1021 PM CDT FRI MAR 30 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 PM FLASH FLOOD N OSAGE CITY 38.63N 95.83W
03/30/2007 OSAGE KS COUNTY OFFICIAL
WATER 2 FEET DEEP REPORTED RUNNING OVER HWY 56 BETWEEN
OSAGE CITY AND BURLINGAME
&&
BYRNELocal storm report, Mar 30, 10:54 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
1054 PM CDT FRI MAR 30 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM TSTM WND DMG 5 NE COUNCIL GROVE 38.71N 96.43W
03/30/2007 MORRIS KS EMERGENCY MNGR
SHED REPORTED DESTROYED, BARN LEANING OVER, AND WATER
TOWER KNOCKED DOWN ON FARMSTEAD. POWER POLL ALSO SNAPPED
3 FEET FROM BASE 1/4-1/2 MILE WEST OF THE INTERSECTION OF
Q AND 400ROADS.
&&
BYRNELocal storm report, Mar 30, 10:56 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1056 PM CDT FRI MAR 30 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 PM FLASH FLOOD 2 NE COUNCIL GROVE 38.68N 96.47W
03/30/2007 MORRIS KS EMERGENCY MNGR
6 TO 8 INCHES OF WATER REPORTED OVER RURAL ROADS K AND
500.
&&
BYRNEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 9:27 PM CDT | Tornado Warning | TOP | Morris, Wabaunsee | 33 min |
| Mar 30, 9:51 PM CDT | Tornado Warning | TOP | Geary, Wabaunsee | 24 min |
| Mar 30, 10:15 PM CDT | Flash Flood Warning | TOP | Osage | 4 hr |
| Mar 30, 10:58 PM CDT | Tornado Warning | TOP | Douglas, Jefferson | 32 min |
| Mar 30, 11:03 PM CDT | Flash Flood Warning | TOP | Douglas, Jackson, Jefferson, Pottawatomie, Shawnee, Wabaunsee | 4 hr |
| Mar 31, 12:03 AM CDT | Flash Flood Warning | TOP | Washington | 4 hr |
| Mar 31, 12:06 AM CDT | Flash Flood Warning | TOP | Nemaha | 4 hr |
Nearby
Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.